Multivitamin Use During Chemotherapy May Reduce Risk for Peripheral Neuropathy

TOP - August 2016, Vol 9, No 3 - Supportive Care
Caroline Helwick

New Orleans, LA—Multivitamin supplement use was associated with a reduction in symptoms of chemotherapy-induced peripheral neuropathy (CIPN) in a subanalysis of the SWOG S0221 trial. Patients who were using multivitamins before chemotherapy had 40% less neuropathy, and those using them during or after treatment had a 23% reduced risk.

The results were reported at the American Association for Cancer Research 2016 Annual Meeting by Gary R. Zirpoli, PhD, a postdoctoral fellow at Roswell Park Cancer Institute, Buffalo, NY.

“We didn’t see any association with individual vitamin supplements, but we found that multivitamin users reported less [CIPN], compared to patients not using them,” Dr Zirpoli said in an interview with The Oncology Pharmacist. “To our knowledge, this has not been reported before.”

Although vitamin supplements have been explored for their potentially protective effects, “promising candidates have not panned out,” he noted. “There really seems to be no good data showing their benefit.”

Study Details

SWOG S0221 evaluated the benefit of weekly versus biweekly paclitaxel (plus doxorubicin/cyclophosphamide) in patients with breast cancer at high risk for recurrence. Embedded within the trial design was a questionnaire about diet and other lifestyle factors.

Dr Zirpoli’s study included 1225 participants who completed questionnaires before and at diagnosis, of whom 1068 also completed a 6-month follow-up questionnaire to capture supplement use during treatment.

Symptoms of CIPN were measured using the physician-assessed National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group-Neurotoxicity (FACT/GOG-Ntx) subscale. The subscale measures hand and foot numbness, hand and foot discomfort, joint and muscle pain, weakness, ringing in the ears, and trouble hearing, buttoning, feeling small objects, and walking. Answers of “quite a bit” and “very much” were grouped together to represent severe neuropathy, “somewhat” was considered moderate, and “a little bit” was considered mild.

Women were classified as supplement users if they used a supplement at least once a week. The analyses were adjusted for age, body mass index, race, smoking status, physical activity level, alcohol intake, and treatment.

CIPN and Multivitamin Use Before and During Treatment

The use of multivitamins before diagnosis was associated with reduced symptoms of CIPN. This translated into a reduction in CIPN symptoms of 40% (odds ratio [OR], 0.60; 95% confidence interval [CI], 0.42-0.87), primarily among the severe neuropathy group. There were numerical differences favoring vitamin C and vitamin E, but the effect was not statistically significant.

As measured by the FACT/GOG-Ntx subscale, there was a 22% reduction in CIPN symptoms in women using a multivitamin before diagnosis (OR, 0.78; 95% CI, 0.61-1.00).

For supplement use during treatment, risk was reduced by 23% for multivitamin users, according to the FACT/GOG-Ntx subscale. No significant reductions were observed on the CTCAE instrument.

“Our results indicate that the use of multivitamins, but not individual dietary supplements, during treatment may reduce CIPN symptoms, although these findings require replication in larger studies,” Dr Zirpoli said.

“It’s important for other studies to verify these results, because it’s possible there is some other characteristic that helps explain why patients taking multivitamin supplements have less neuropathy,” he added.

Reference

Zirpoli GR, McCann SE, Sucheston-Campbell LE, et al. Supplement use and chemotherapy-induced peripheral neuropathy in breast cancer patients treated on SWOG study S0221. Presented at: American Association for Cancer Research 2016 Annual Meeting; April 16-20, 2016; New Orleans, LA. Abstract 3413.

Related Items
“Overreaction” to Oxaliplatin Hypersensitivity Reactions
Caroline Helwick
TOP - August 2016, Vol 9, No 3 published on August 3, 2016 in Gastrointestinal Health
Last modified: August 17, 2016